question-icon

Does Verapamil interact with Atenolol?

default
Posted on Thu, 19 May 2016
Question: My brother is 66 years old. He has been prescribed two medications for his blood pressure: Verapamil 240mg (1 per day) and Atenolol 100mg (1 per day). This has been keeping his blood pressure normal for several years without any problems. He recently changed drug stores and the new drugstore put a hold on filling these prescriptions. They say that the combination of these two drugs is a health risk. Can you please provide some insight. Thanks
doctor
Answered by Dr. Panagiotis Zografakis (1 hour later)
Brief Answer:
there is some risk

Detailed Answer:
Hello,

verapamil and atenolol interact and make the heart rate, conduction and contractility lower. This may result in symptoms of heart failure. If your brother is had those drugs prescribed by a cardiologist and had no side effects so far, then there is no real reason to change anything. Some cardiologist prescribe this kind of combination, but it's generally avoided.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3775 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does Verapamil interact with Atenolol?

Brief Answer: there is some risk Detailed Answer: Hello, verapamil and atenolol interact and make the heart rate, conduction and contractility lower. This may result in symptoms of heart failure. If your brother is had those drugs prescribed by a cardiologist and had no side effects so far, then there is no real reason to change anything. Some cardiologist prescribe this kind of combination, but it's generally avoided. Kind Regards!